Nebraska, 2009

Hail in Nebraska, June 10, 2009

June 10, 2009 · NWS LBF · 2 events in 1 county or zone

Tornadic supercells over the western Nebraska Panhandle weakened as they moved into the eastern Panhandle producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
$10,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Tornadic supercells over the western Nebraska Panhandle weakened as they moved into the eastern Panhandle producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 10, 1:40 PM MST, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 10, 1:40 PM MST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
340 PM CDT WED JUN 10 2009

.DISCUSSION...
TONIGHT INTO THURSDAY...MODELS IN RATHER POOR AGREEMENT ON TIMING
AND INTENSITY OF PRECIPITATION. ECMWF SEEMS TO BE THE MOST BULLISH
WITH PRECIP...ESPECIALLY BY THURSDAY AFTERNOON...WHEN IT DEVELOPS A
LARGE AREA OF PRECIPITATION ACROSS WESTERN NEBRASKA AND SOUTH
DAKOTA...AND THEN SLOWLY MOVES IT EAST ACROSS THE AREA THURSDAY
NIGHT. THIS PRECIP DEVELOPS AHEAD OF A SHORT WAVE THAT MOVES INTO
THE CENTRAL ROCKIES BY LATE THURSDAY AFTERNOON. WILL MONITOR
THIS...AND WILL HAVE TO RAISE POPS IF NAM AND GFS COME INTO
AGREEMENT WITH THIS SOLUTION.

OVERALL SYNOPTIC PATTERN REMAINS UNCHANGED FOR THE NEXT SEVERAL DAYS
ACROSS THE CENTRAL PLAINS...AS A PERSISTENT SOUTHWEST FLOW ALOFT
WILL REMAIN. AT THE SURFACE...A STATIONARY FRONTAL BOUNDARY WILL
CONTINUE TO STRETCH FROM WEST TO EAST ACROSS THE REGION...WITH A
GRADUAL INCREASE IN LOW LEVEL MOISTURE FROM THE GULF OF
MEXICO...ALONG WITH SOMEWHAT WARMER TEMPERATURES...WILL ALL COMBINE
FOR DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS. MODELS GENERALLY
NOT IN VERY GOOD AGREEMENT WITH TIMING OR LOCATION OF
PRECIPITATION...IT DOES APPEAR HOWEVER THAT THE OVERNIGHT HOURS WILL
HAVE THE HIGHEST PROBABILITY OF PRECIPITATION...AS SHOWERS AND
STORMS DEVELOP ACROSS THE HIGH PLAINS DURING THE LATE
AFTERNOON...AND THE MOVE EAST INTO THE CENTRAL PLAINS DURING THE
NIGHT ALONG AND NORTH OF THE STATIONARY FRONT. BY THE MID PART OF
NEXT WEEK...CHANCES OF PRECIPITATION MAY DECREASE...AS MODELS
INDICATE WARMER TEMPERATURES ALOFT WHICH MAY TEND TO CAP THE
ATMOSPHERE. SURFACE TEMPERATURES SHOULD HAVE ALSO WARMED TO AT LEAST
NORMAL VALUES /LOWER 80S/ BY THEN.

&&

.AVIATION...
WHILE A FEW BREAKS IN THE CLOUDS ARE POSSIBLE THIS EVENING...MODELS
ARE ALL IN AGREEMENT OF A RETURN TO OVC AND LOWERING CIGS. MVFR CIGS
WILL DROP TO IFR OVERNIGHT...WITH AREAS OF FOG DEVELOPING.
CONFIDENCE ON VSBY IS LOW...HOWEVER LESS THAN 3SM IS POSSIBLE. AS
UPPER WAVE MOVES ACROSS THE AREA EXPECT PRECIP TO DEVELOP/EXPAND.
CONFIDENCE IS GROWING AS MODELS COME INTO BETTER AGREEMENT ON TRACK
OF UPPER WAVE...THUS HAVE ADDED MENTION OF SHRA FOR BOTH TAF SITES.
TOMORROW WILL BE SIMILAR TO TODAY...WITH A SLOW LIFT OF CIGS TO MVFR
BY AFTERNOON.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

DISCUSSION...TAYLOR
AVIATION...MASEK
Hazardous weather outlook, Jun 10, 1:44 PM MST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
344 PM CDT WED JUN 10 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-112045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
344 PM CDT WED JUN 10 2009 /244 PM MDT WED JUN 10 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE AGAIN TONIGHT. ANOTHER UPPER LEVEL
SYSTEM WILL INTERACT WITH A STATIONARY FRONT DRAPED FROM THE HIGH
PLAINS OF WYOMING AND COLORADO...AND ACROSS THE CENTRAL PLAINS TO
GENERATE SHOWERS AND THUNDERSTORMS. WIDESPREAD RAIN IS EXPECTED IN
NORTH CENTRAL AND NORTHWEST NEBRASKA...BUT THERE IS ENOUGH
INSTABILITY FOR A FEW THUNDERSTORMS EMBEDDED IN THE RAIN. IN
CENTRAL AND SOUTHWEST NEBRASKA...THERE IS A BETTER CHANCE OF
THUNDERSTORMS. WITH ONLY MARGINAL INSTABILITY...THE RISK OF SEVERE
THUNDERSTORMS WILL BE LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AS THE ACTIVE PATTERN CONTINUES...THUNDERSTORMS ARE AGAIN
POSSIBLE THURSDAY EVENING AND NEARLY EVERY AFTERNOON AND EVENING
INTO NEXT WEEK. THE ACTIVE PATTERN HAS RESULTED IN LOCALIZED
AREAS OF HEAVY RAINFALL...WHILE NOT EXPECTED TO BE
WIDESPREAD...LOCAL AREAS OF FLOODING WILL BE POSSIBLE ALONG WITH
RISING CREEKS AND RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

The radar

The North Platte radar (KLNX), 177 km away, was scanning. The volume nearest the first event began at 23:52 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Garden

When
June 10, 4:50 PM MST
Where
Garden County, 0.69 mi S of Lisco
Measured
1 in hail
Reported by
Public
Coordinates
41.490, -102.620

Hail covered the ground.

Hail, Garden

When
June 10, 4:53 PM MST
Where
Garden County, Lisco
Measured
1.75 in hail
Property damage
$15,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
41.500, -102.620

Hail covered the ground up to 1 to 2 inches deep creating slippery roads.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168085, 168086.